The Mathematical Intelligencer

, Volume 4, Issue 2, pp 72–77 | Cite as

The van der waerden conjecture: two proofs in one year

  • J. H. van Lint


Radon Lorentz Space Combinatorial Theory Stochastic Matrix Permutation Matrice 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    A. D. Alexandroff: Zur Theorie der gemischten Volumina von konvexen Körpern IV. Mat. Sbornik 3 (45) (1938), 227–251 (Russian; German summary)Google Scholar
  2. 2.
    G. P. Egoritsjev: Solution of van der Waerden’s permanent conjecture, preprint 13M of the Kirenski Institute of Physics, Krasnojarsk (1980), (Russian) translation in: Advances in Math.42 (1981), 299–305Google Scholar
  3. 3.
    D. I. Falikman: A proof of the van der Waerden conjecture on the permanent of a doubly stochastic matrix. Matematičeski Zametki29 (1981), 931–938 (Russian)MathSciNetGoogle Scholar
  4. 4.
    Werner Fenchel: Inégalités quadratiques entre les volumes mixtes des corps convexes. Comptes Rendus, Acad. Sci, Paris, 203 (1936), 647–650Google Scholar
  5. 5.
    D. E. Knuth: A permanent inequality (to appear in Am. Math. Monthly88 (1981), 731–740CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    J. H.van Lint: Notes on Egoritsjev’s Proof of the van der Waerden Conjecture. Linear Algebra and its Applications39 (1981), 1–8CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    D. London: Some notes on the van der Waerden Conjecture. Linear Algebra and its Applications4 (1971), 155–160CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Marvin Marcus, Morris Newman: On the minimum of the permanent of a doubly stochastic matrix. Duke Math J.26 (1959), 61–72CrossRefzbMATHMathSciNetGoogle Scholar
  9. 9.
    H. Mine: Permanents, Encyclopedia of Mathematics and its Applications, vol. 6. Addison-Wesley, Reading, Mass. (1978)Google Scholar
  10. 10.
    R. P. Stanley: Two combinatorial applications of the Alekxandrov-Fenchel inequalities. J. Combinatorial Theory (A)31 (1981), 56–65CrossRefzbMATHGoogle Scholar
  11. 11.
    B. L. van der Waerden: Aufgabe 45. Jahresber. d. D.M.V.35 (1926), 117Google Scholar
  12. 12.
    B. L. van der Waerden: Ein Satz iiber Klasseneinteilungen von endlichen Mengen. Abh. a. d. Math. Seminar Hamburg5 (1927), 185–188CrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, Inc. 1982

Authors and Affiliations

  • J. H. van Lint
    • 1
  1. 1.Technische Hogeschool EindhovenEindhovenThe Netherlands

Personalised recommendations